Alert archive / New York / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 127, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 21, 2014, 3:08 PM EDT for Tompkins County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2014, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 21, 2014, 3:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Tompkins County, NY
The radar
The Binghamton radar (KBGM), 49 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:59 PM EDT, 9 minutes earlier.
Area forecast discussion, Aug 21, 2:59 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 259 PM EDT THU AUG 21 2014 .SYNOPSIS... THE POTENT UPPER LEVEL STORM SYSTEM CONTINUES TO SIT OVER THE REGION. THIS SYSTEM WILL SUPPORT THE CHANCE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT OVER NEW YORK AND PENNSYLVANIA. HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE EAST ON SATURDAY WITH AFTERNOON HIGH TEMPERATURES AROUND NORMAL. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 2 PM UPDATE... UPR LVL LOW CONTINUES TO SPIT WAVES AT US AND KEEPS SCATTERED CONVECTION DVLPNG AT RANDOM TDA. AS CONVECTION HEADS EAST THIS EVNG, EXPECT IT TO BCM A LITTLE MORE INTENSE ALONG AND EAST OF I-81 CORRIDOR IN AREA OF BETTER LIFT AND HIGHER TERRAIN. HWVR THRU 00Z EXPECT LOCALLY TORRENTIAL DOWNPOURS JUST ABOUT ANYWHERE. MLCAPES OF 1000 J/KG HV OVERSPREAD ENTIRE CWA AT THIS TIME WITH BEST 0-6KM SHEAR RMNG SOUTH OF THE AREA. THUS MAY SEE AN ODD STRONG STORM THIS AFTN/EVNG BUT NOTHING OUT OF THE ORDINARY. STORMS WL LKLY PRODUCE 0.50-1.00 INCHES PER HOUR BUT WL BE FINE IF THEY CAN KEEP MVG. IF STORMS CAN GET ANCHORED TO THE HIGHER TERRAIN OR A LURKING BNDRY, FLOODING (PONDING AND/OR FLASH) COULD BCM AN ISSUE. HWVR NO THREAT LOOKS IMMINENT AT THIS TIME AND WL CONTINUE TO MENTION POTENTIAL IN HWO. THUNDER WL BCM LESS AFT 04Z TONIGHT WITH JUST SHOWERS EXPECTED AS INSTABILITY WANES. VRY JUICY AIRMASS WL RMN LOCKED OVR CNY AND NEPA TONIGHT AND HV ADDED IN AREAS OF VLY FOG ALONG WITH PATCHY FOG TO RMNDR OF THE AREA. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... 3 PM UPDATE... 700MB WV WL SKIRT THRU THE AREA ONCE AGAIN TOMORROW WITH CHC POPS CWA-WIDE INTO THE AFTN, VRY SLOWLY COMING TO AN END ACRS NRN ZONES TWD 00Z SAT. AT THE SAME TIME, SFC HIPRES WL BE BUILDING IN FM NEW ENGLAND RESULTING IN STABLE EASTERLY FLOW HELPING TO BRING AN END TO PCPN. MAX TEMPS TOMORROW WL BE SIMILAR TO PRIOR DAY, ARND 80 IN THE WEST AND SOUTH WITH DWPTS RMNG UP IN THE 60S GIVING A HUMID AIRMASS TO THE ENTIRE AREA ONCE AGAIN. AS TROF DROPS THRU AND HIPRES BUILDS IN FM THE EAST EXPECT PCPN TO WIND DOWN BY 12Z SATURDAY. WITH DIURNAL HTG ON SATURDAY EXPECT ISOLD SHOWERS TO POP UP THO MAY SEE MORE SCTD SHOWERS ACRS NEPA AS FINAL WV PUSHES THRU DRG THE AFTN. TEMPS WL SETTLE OUT RIGHT ARND NORMAL VALUES FOR THIS TIME OF YR. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... 3 AM UPDATE...MEDIUM RANGE MODELS INDICATE A STRONG UPPER LEVEL RIDGE WILL EXTEND FROM THE GULF STATES NORTH INTO THE LOCAL AREA. THIS COMBINED WITH SFC HIGH PRES ALONG THE NEW ENGLAND COAST WILL PROVIDE A PLEASANT STRETCH OF DRY WEATHER WITH TEMPS RUNNING A FEW DEGREES ABOVE SEASONAL NORMALS. BY LATE WEDNESDAY INTO WEDNESDAY NIGHT AN UPPER LEVEL TROF AND ASSOCIATED SFC FRONT MAY BRING THE AREA SOME SHOWERS. 245 PM UPDATE... WPC GUIDANCE LOOKS FINE FOR THE EXTENDED FORECAST WITH DRY WEATHER EXPECTED. A LARGE RIDGE OF HIGH PRESSURE ALOFT, WITH 588 DM HEIGHTS WILL SPREAD INTO THE LOWER GREAT LAKES. SUNDAY THROUGH EARLY NEXT WEEK WE WILL SEE THE IMPACTS OF THIS RIDGE WITH VERY QUIET WEATHER. WITH A NORTHERLY TO NORTHEAST FLOW ALOFT AND NEAR THE SURFACE IT WILL BE COMFORTABLE WITH HIGHS NEAR 80 AND COMFORTABLE NIGHTS. FARTHER DOWN THE ROAD AS THE RIDGE MOVES EAST, OUR FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY. EVENTUALLY THIS SHOULD TRANSLATE INTO MUCH, MUCH WARMER AIR BY THE MIDDLE OF NEXT WEEK. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... 18Z UPDATE... AN UPPER LEVEL LOW IS MOVING THROUGH THE EASTERN GREAT LAKES THIS AFTERNOON. A DISTURBANCE ASSOCIATED WITH THE UPPER LOW...AND DAYTIME HEATING...WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS. WHILE MUCH OF THE TIME WILL BE VFR...MOST TERMINALS SHOULD BE IMPACTED AT SOME POINT THIS AFTERNOON TO EARLY EVENING...AND TIMING OF TSRA TEMPO GROUPS IN TAFS HONES INTO MOST LIKELY PERIOD AS BEST AS POSSIBLE /DEFINITELY SUBJECT TO AMENDING AS THINGS EVOLVE/. SYR-RME MAY GET MORE CONVECTION...BUT EARLIER CONVECTION FORCED STABILIZING BOUNDARY TO THE SOUTH AND THUS ACTUAL CB IS LESS CERTAIN COMPARED TO THE REMAINDER OF THE TERMINALS. MOISTURE FROM RAINFALL...AND VERY WEAK FLOW/LACK OF MIXING TONIGHT...WILL LEAD TO MVFR TO IFR DEVELOPMENT OVERNIGHT...AND LIKELY WORSE THAN THAT FOR KELM WHERE FOG WILL SHOULD TURN DENSE. AT LEAST MVFR FOR MUCH OF FRIDAY MORNING WITH SOME GRADUAL IMPROVEMENT BY MIDDAY...YET ALSO NEW SCATTERED SHRA- TSRA POSSIBLE. VARIABLE OR LIGHT SW WIND THIS AFTERNOON...BECOMING LIGHT- VARIABLE TO CALM TONIGHT. LIGHT SE TO S FRIDAY. OUTLOOK... FRI THROUGH FRI NGT...BRIEF RESTRICTIONS POSSIBLE IN SCT SHRA/TSRA FRI AFTERNOON...THEN IFR FOG/STRATUS DEVELOPMENT POSSIBLE FRIDAY NIGHT...ESPECIALLY KELM. SAT THROUGH TUE...VFR EXCEPT RESTRICTIONS POSSIBLE IN EARLY MORNING FOG...MAINLY KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN NEAR TERM...PVN SHORT TERM...PVN LONG TERM...HEDEN/RRM AVIATION...MDP
Hazardous weather outlook, Aug 21, 3:01 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 301 PM EDT THU AUG 21 2014 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-221915- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 301 PM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STORM SYSTEM MOVING ACROSS THE AREA TONIGHT WILL BRING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL. LOCALIZED FLASH FLOODING IS POSSIBLE DURING THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PN
In the hours before
Special weather statement, Aug 21, 10:04 AM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1004 AM EDT THU AUG 21 2014
NYZ018-036-211500-
MADISON NY-ONONDAGA NY-
1004 AM EDT THU AUG 21 2014
...STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL ONONDAGA
AND NORTHWESTERN MADISON COUNTIES...
* AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN. THIS STORM
WAS LOCATED NEAR SYRACUSE...AND MOVING EAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CLARK RESERVATION STATE PARK AT 1010 AM EDT...
DE WITT AND EAST SYRACUSE AT 1015 AM EDT...
LYNDON AT 1020 AM EDT...
FAYETTEVILLE AND MINOA AT 1025 AM EDT...
GREEN LAKES STATE PARK AND KIRKVILLE AT 1030 AM EDT...
ORAN AT 1040 AM EDT...
CHITTENANGO AND SULLIVAN AT 1050 AM EDT...
PERRYVILLE AND OLD ERIE CANAL STATE HISTORIC PARK AT 1055 AM EDT...
PONDING OF WATER ON ROADWAYS...AND OTHER POOR DRAINAGE LOCATIONS
SUCH AS URBAN AREAS...CAN BE EXPECTED. ALSO...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS.
LAT...LON 4316 7572 4314 7571 4311 7565 4308 7564
4307 7563 4290 7563 4291 7631 4312 7630
MDPSpecial weather statement, Aug 21, 10:58 AM EDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1058 AM EDT THU AUG 21 2014
NYZ009-018-036-037-211600-
MADISON NY-ONEIDA NY-ONONDAGA NY-
1058 AM EDT THU AUG 21 2014
...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA...EAST CENTRAL
ONONDAGA AND NORTHWESTERN MADISON COUNTIES...
* AT 1054 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
STORM WAS LOCATED NEAR SULLIVAN...AND MOVING EAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CANASTOTA AND SOUTH BAY AT 1115 AM EDT...
UNION CORNERS AND SOUTH BAY AT 1120 AM EDT...
WAMPSVILLE AND LENOX AT 1125 AM EDT...
ONEIDA AT 1135 AM EDT...
ONEIDA CASTLE AND KENWOOD AT 1140 AM EDT...
SHERRILL AND STOCKBRIDGE AT 1145 AM EDT...
VERONA AND NEW LONDON AT 1150 AM EDT...
VERNON AND VERONA MILLS AT 1155 AM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS. THIS STORM ALSO IS PRODUCING VERY HEAVY RAIN...LOCALLY UP
TO AN INCH...WHICH COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.
LAT...LON 4325 7540 4298 7535 4296 7596 4317 7599
4318 7593 4316 7592 4316 7589 4318 7588
MDPSpecial weather statement, Aug 21, 12:34 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1234 PM EDT THU AUG 21 2014
NYZ025-044-211730-
CORTLAND NY-TOMPKINS NY-
1234 PM EDT THU AUG 21 2014
...A STRONG STORM WITH LOCALLY HEAVY RAINFALL WILL AFFECT
NORTHEASTERN TOMPKINS AND SOUTHWESTERN CORTLAND COUNTIES...
* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG STORM WITH LOCALLY HEAVY RAINFALL ACROSS PARTS OF
NORTHEASTERN TOMPKINS AND SOUTHWESTERN CORTLAND COUNTIES.
* LOCATIONS THAT WILL BE AFFECTED INCLUDE
DRYDEN...CORTLAND...LANSING...FREEVILLE...HARFORD...AND VIRGIL.
THERE IS A POTENTIAL FOR HEAVY RAINFALL...WITH RATES IN EXCESS OF
ONE INCH PER HOUR...WHICH COULD CAUSE LOCALIZED FLOODING OF ROADS
AND POOR DRAINAGE AREAS. SMALL HAIL IS ALSO POSSIBLE.
LAT...LON 4262 7653 4263 7599 4241 7601 4241 7626
4240 7630 4243 7654
MDPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:04 AM EDT | Special Weather Statement | BGM | Madison, Onondaga | 56 min |
| Aug 21, 10:58 AM EDT | Special Weather Statement | BGM | Oneida | 62 min |
| Aug 21, 12:34 PM EDT | Special Weather Statement | BGM | Cortland, Tompkins | 56 min |
| Aug 21, 2:55 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Delaware, Otsego | 3 hr |
| Aug 21, 3:11 PM EDT | Flash Flood Warning | BGM | Chenango | 3 hr |
| Aug 21, 3:57 PM EDT | Special Weather Statement | BGM | Broome | 63 min |
| Aug 21, 4:08 PM EDT | Special Weather Statement | BGM | Broome | 52 min |
| Aug 21, 4:17 PM EDT | Areal Flood Advisory | BGM | Oneida | 3 hr |
| Aug 21, 4:39 PM EDT | Areal Flood Advisory | BGM | Sullivan | 3 hr |
| Aug 21, 4:48 PM EDT | Areal Flood Advisory | BGM | Broome, Delaware | 3 hr |
| Aug 21, 5:59 PM EDT | Special Weather Statement | BGM | Sullivan | 61 min |
| Aug 21, 6:34 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 26 min |
| Aug 21, 4:18 PM EDT | Special Weather Statement | BGM | Wayne | 42 min |
| Aug 21, 5:15 PM EDT | Special Weather Statement | BGM | Pike | 45 min |
| Aug 21, 5:21 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 54 min |
| Aug 21, 6:15 PM EDT | Special Weather Statement | BGM | Pike | 45 min |
| Aug 21, 6:38 PM EDT | Special Weather Statement | BGM | Susquehanna | 67 min |
| Aug 21, 6:48 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 57 min |
| Aug 21, 7:41 PM EDT | Areal Flood Advisory | BGM | Pike, Wayne | 3 hr |
| Aug 21, 7:42 PM EDT | Areal Flood Advisory | BGM | Susquehanna | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.